The effect of plasmapheresis on plasma cholinesterase levels in a patient with organophosphate poisoning


Guven M. , Sungur M. , Eser B.

HUMAN & EXPERIMENTAL TOXICOLOGY, cilt.23, sa.7, ss.365-368, 2004 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 23 Konu: 7
  • Basım Tarihi: 2004
  • Doi Numarası: 10.1191/0960327104ht462cr
  • Dergi Adı: HUMAN & EXPERIMENTAL TOXICOLOGY
  • Sayfa Sayıları: ss.365-368

Özet

Objective: To describe the role of plasmapheresis in management of organophosphate poisonings. Design: Case report. Setting: A medical intensive care unit of a medical faculty. Patient: A patient with organophosphate poisoning whose cholinesterase levels continuously decline and then increase up to a normal level after plasmapheresis is performed for his sepsis. Interventions: Plasmapheresis with fresh frozen plasma. Measurements and main results: Baseline plasma cholinesterase (ChE) level was 4001 IU/L ( normal values: 4000 - 10 000 IU/L). Aspiration pneumonia was developed on day 3, and sepsis occurred on day 5. During this period, ChE levels gradually decreased. On day 5, plasmapheresis was performed for sepsis. Interestingly, plasma ChE levels increased from 2101 IU/L to 6144 IU/L after plasmapheresis. Atropine and pralidoxime were stopped, and a high level of ChE continued during hospitalization. The patient was successfully weaned from mechanical ventilation 3 days after plasmapheresis. Conclusion: Plasma exchange therapy may be considered for patients with organophosphate poisoning unresponsive to atropine and pralidoxime.